Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 184, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:01 PM CDT for Randall County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2012, 6:01 PM CDT (23:01 UTC)
- Expired
- Aug 18, 2012, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Randall County, TX
The radar
The Amarillo radar (KAMA), 36 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:11 PM CDT | TSTM WND GST 60 | 1 Nnw Canyon, TX | 3 TO 5 INCH DIAMETER TREE LIMBS DOWN IN HUNSLEY HILLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WUUS54 KAMA 182301 SVRAMA TXC381-182345- /O.NEW.KAMA.SV.W.0184.120818T2301Z-120818T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 601 PM CDT SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RANDALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 645 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF CANYON...MOVING SOUTH AT 20 MPH. MOTORISTS TRAVELING ALONG INTERSTATE 27 BETWEEN AMARILLO AND CANYON SHOULD BE PREPARED FOR VERY STRONG WINDS AND HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... CANYON... LAKE TANGLEWOOD... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3479 10174 3481 10204 3514 10198 3513 10176 TIME...MOT...LOC 2300Z 007DEG 17KT 3504 10189 $$ JACKSON
4 follow-up statements
852 WWUS54 KAMA 182310 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 610 PM CDT SAT AUG 18 2012 TXC381-182345- /O.CON.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/ RANDALL TX- 610 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL RANDALL COUNTY... AT 609 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR CANYON...MOVING SOUTH AT 20 MPH. A 71 MPH WIND GUST WAS RECORDED AT MIDWAY ALTERNATIVE SCHOOL IN SOUTHERN AMARILLO AT 556 PM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERCREEK CANYON. DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3509 10176 3479 10174 3481 10204 3510 10199 TIME...MOT...LOC 2309Z 007DEG 17KT 3500 10190 $$ JACKSON
145 WWUS54 KAMA 182320 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 620 PM CDT SAT AUG 18 2012 TXC381-182345- /O.CON.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/ RANDALL TX- 620 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL RANDALL COUNTY... AT 619 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANYON...MOVING SOUTH AT 20 MPH. AT 611 PM...A NATIONAL WEATHER SERVICE EMPLOYEE RECORDED A 60 MPH WIND GUST 1 MILE NORTH NORTHWEST OF CANYON AND REPORTED 3 TO 5 INCH DIAMETER TREES BLOWN DOWN IN THE HUNSLEY HILLS SUBDIVISION. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANYON AND RURAL AREAS OF CENTRAL RANDALL COUNTY. DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3502 10181 3480 10182 3481 10204 3503 10200 TIME...MOT...LOC 2319Z 007DEG 17KT 3495 10191 $$ JACKSON
589 WWUS54 KAMA 182330 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 630 PM CDT SAT AUG 18 2012 TXC381-182345- /O.CON.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/ RANDALL TX- 630 PM CDT SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL RANDALL COUNTY... AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 4 MILES SOUTHWEST OF CANYON...MOVING SOUTH SOUTHWEST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3499 10187 3480 10190 3481 10204 3500 10201 TIME...MOT...LOC 2329Z 007DEG 17KT 3491 10196 $$ JACKSON
419 WWUS54 KAMA 182342 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 642 PM CDT SAT AUG 18 2012 TXC381-182352- /O.EXP.KAMA.SV.W.0184.000000T0000Z-120818T2345Z/ RANDALL TX- 642 PM CDT SAT AUG 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RANDALL COUNTY WILL EXPIRE AT 645 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3499 10187 3480 10190 3481 10204 3500 10201 TIME...MOT...LOC 2342Z 007DEG 17KT 3485 10197 $$ JACKSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:46 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 3:46 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT SAT AUG 18 2012 .DISCUSSION... OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS HAVE HELPED TO STABILIZE THE ATMOSPHERE ACROSS THE PANHANDLES. AS A RESULT RAIN CHANCES WILL BE NOTICEABLY LOWER THAN PREVIOUSLY FORECAST. THUNDERSTORMS HAVE FORMED JUST ACROSS THE SOUTHERN CWA BOUNDARY AND ARE NOT ANTICIPATED TO MAKE MUCH OF ANY NORTHWARD PROGRESSION WITH TIME. HOWEVER THE OUTFLOW FROM THESE STORMS MAY CAUSE BRIEF ISOLATED STORMS TO FORM MAINLY ALONG AND SOUTH OF I-40 OVER THE NEXT FEW HOURS. BECAUSE OF THIS POTENTIAL FOR DEVELOPMENT HAVE LEFT LOW POPS IN FOR THE SOUTHERN TIER OF COUNTIES THROUGH THE EVENING. POPS END AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE PANHANDLES AND THE MORE STABLE AIRMASS BEHIND THE FRONT SHOULD ALSO KEEP RAIN CHANCES SILENT THROUGH EARLY MONDAY MORNING. BY MONDAY AFTERNOON A WEAK SHORTWAVE IS EXPECTED TO MOVE OUT OF COLORADO TO BRING ANOTHER CHANCE FOR RAIN THROUGH TUESDAY MORNING. MODEL SOLUTIONS HAVE BEEN HINTING AT THE CHANCE FOR LOCALLY HEAVY RAINS ASSOCIATED WITH THIS ROUND OF STORMS BUT DUE TO POOR PAST PERFORMANCE WILL NOT MENTION AT THIS TIME. FOR THE EXTENDED PORTIONS OF THE FORECAST THE GFS HAS BEGUN TO COME IN LINE WITH THE ECWMF FOR KEEPING THE WESTERN RIDGE FURTHER TO THE WEST WHICH COULD GIVE US ANOTHER SHOT AT RAIN THURSDAY THROUGH FRIDAY. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/14
Hazardous weather outlook, Aug 18, 3:46 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT SAT AUG 18 2012 OKZ001>003-TXZ001>020-190900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 346 PM CDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF I-40. A FEW STORMS MAY BECOME STRONG...WITH BRIEF WIND GUSTS UP TO 50 MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS. ANY STORM THAT DEVELOPS SHOULD DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY...AND THEN AGAIN THURSDAY THROUGH FRIDAY. A FEW STORMS THAT FORM MAY BECOME STRONG...WITH BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:02 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 402 PM CDT SAT AUG 18 2012 TXZ016-017-182130- DEAF SMITH TX-RANDALL TX- 402 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF SMITH COUNTIES. AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BUFFALO LAKE... OR ABOUT 12 MILES EAST OF HEREFORD...MOVING SOUTH AT 10 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
Special weather statement, Aug 18, 5:29 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 529 PM CDT SAT AUG 18 2012 TXZ012-017-182315- POTTER TX-RANDALL TX- 529 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR RANDALL AND POTTER COUNTIES. AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 2 MILES WEST OF AMARILLO...MOVING SOUTH AT 10 MPH. THIS STORM WILL MAINLY AFFECT DOWNTOWN AMARILLO...INCLUDING THE CENTER CITY BLOCK PARTY...AND PORTIONS OF SOUTHWEST AND SOUTHERN AMARILLO OVER THE NEXT 45 MINUTES. BRIEF...STRONG WIND GUSTS UP TO 50 ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. ADDITIONALLY...HEAVY RAIN WITH THIS STORM MAY ALSO CAUSE PONDING OF WATER ON SOME ROADWAYS. JACKSON
Special weather statement, Aug 18, 5:47 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 547 PM CDT SAT AUG 18 2012 TXZ016-182330- DEAF SMITH TX- 547 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DEAF SMITH COUNTY. AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER DEAF SMITH COUNTY...OR ABOUT 15 MILES NORTH OF HEREFORD...MOVING SOUTH AT 15 MPH. THIS STORM COULD IMPACT HEREFORD JUST AFTER 630 PM. BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. JACKSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 34 min |
| Aug 18, 6:37 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.